Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 151, NWS Wichita, KS

July 4, 1995Bourbon County, Crawford County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 4, 1995, 7:16 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 59 min.

The area

The counties it named.

The facts

Issued
Jul 4, 1995, 7:16 PM CDT (00:16 UTC)
Expired
Jul 4, 1995, 8:15 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Bourbon County, KS, Crawford County, KS

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1995-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1995-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2328 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
1.7
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 050016 RRA
SVRICT
KSC011-037-050115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
716 PM CDT TUE JUL 4 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST KANSAS
 
   ...BOURBON COUNTY...CRAWFORD COUNTY
 
AT 716 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM EXTENDING FROM
NEAR HIATVILLE...OR 20 MILES SOUTHWEST OF CHANUTE SOUTH TO MCCUNE...OR
10 MILES WEST OF PITTSBURG. THIS STORM WAS MOVING NORTHEAST AT 30 MPH
AND WILL REACH FORT SCOTT BY 745 PM AND PITTSBURG BY 750 PM. WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL CAN BE EXPECTED WITH THIS STORM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.
 
COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:17 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 4, 4:17 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED WORDING
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CDT TUE JUL 4 1995

MAIN PROBLEM WILL BE WHERE THE STORMS WILL DEVELOP TONIGHT. LTST SFC
ANALYSIS SHOWING FRONTAL BOUNDARY INTERSECTING CENTRAL PART OF THE
STATE. BOTH MODELS  BOTH HAVE A GOOD FEEL ON THE SITUATION WITH THE LOW
SLOWLY MAKING ITS WAY EASTWARD. FEEL LIKE MOST OF STRONGEST ACTIVITY
WILL BE EAST OF THE FRONTAL BOUNDARY WITH LESS SVR ACTIVITY WEST OF THE
BOUNDARY. BEST INSABILITY APPEARS TO BE IN THE SE WITH LI-11...BUT THE
LESSER CAP...MOISTURE CONV...AND GOOD SPEED SHEAR IN THE UPPER LEVELS
APPEARS TO BE OVER CENTRAL KANSAS WHICH IS CLOSEST TO THE BETTER
DYNAMICS. THIS AREA WILL BE THE FOCUS FOR THE INITIAL DEVELOPMENT THIS
EVENING. THEN THIS AREA WILL GRADUALLY HEAD EAST TOWARDS THE SE LATER
TNGT. WILL SPLIT GUIDANCE ON TEMPS.

RSL 54/85 32    SLN 54/84 42
ICT 63/87 43    HUT 63/88 32
CNU 65/85 64
COX

In the hours before

Special weather statement, Jul 4, 5:02 PM CDT, 2 hours 14 minutes before
KSZ032-068-083-092-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT TUE JUL 4 1995

...TORNADO WATCH #703 HAS BEEN CANCELLED FOR HARVEY...SEDGWICK...AND
SUMNER COUNTIES IN SOUTH CENTRAL KANSAS...
...SEVERE THUNDERSTORM WATCH #704 HAS BEEN CANCELLED FOR RUSSELL COUNTY
IN CENTRAL KANSAS...

THE THREAT FOR SEVERE WEATHER NO LONGER EXIST IN THESE COUNTIES.
THEREFORE...TORNADO WATCH #703 HAS BEEN CANCELLED FOR
HARVEY...SEDGWICK...AND SUMNER COUNTIES IN SOUTH CENTRAL KANSAS.
ALSO SEVERE THUNDERSTORM WATCH #704 HAS BEEN CANCELLED FOR RUSSELL
COUNTY IN CENTRAL KANSAS.

COX

: _.BJT3b;r~KfN7>2wN*2RTfR^b2VV>4zd<fP
Special weather statement, Jul 4, 5:04 PM CDT, 2 hours 12 minutes before
KSZ032-068-083-092-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT TUE JUL 4 1995

...TORNADO WATCH #703 HAS BEEN CANCELLED FOR HARVEY...SEDGWICK...AND
SUMNER COUNTIES IN SOUTH CENTRAL KANSAS...
...SEVERE THUNDERSTORM WATCH #704 HAS BEEN CANCELLED FOR RUSSELL COUNTY
IN CENTRAL KANSAS...

THE THREAT FOR SEVERE WEATHER NO LONGER EXIST IN THESE COUNTIES.
THEREFORE...TORNADO WATCH #703 HAS BEEN CANCELLED FOR
HARVE Y...SEDGWICK...AND SUMNER COUNTIES IN SOUTH CENTRAL KANSAS.
ALSO SEVERE THUNDERSTORM WATCH #704 HAS BEEN CANCELLED FOR RUSSELL
COUNTY IN CENTRAL KANSAS.

COX
Special weather statement, Jul 4, 6:10 PM CDT, 1 hour 6 minutes before
KSZ032-068-083-092-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT TUE JUL 4 1995

...TORNADO WATCH #703 HAS BEEN CANCELLED FOR ALL OF SOUTH CENTRAL KANSAS...

TORNADO WATCH #703 HAS BEEN CANCELLED FOR ALL OF SOUTH CENTRAL KANSAS. THE
THREAT OF SEVERE WEATHER HAS MOVE EAST OF THE AREA AND CHASE...MARION...
BUTLER AND COWLEY COUNTIES ARE NO LONGER UNDER THE WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE ACROSS THE AREA
LATER THIS EVENING...BUT AT THIS TIME THEY ARE NOT EXPECTED TO BE SEVERE.

ROSNER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:43 PM CDTSevere Thunderstorm WarningICTWilson31 min
Jul 4, 9:01 PM CDTSevere Thunderstorm WarningICTBourbon45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.